Alert archive / South Dakota / Tornado Warnings in 2007

Tornado Warning 6, NWS Aberdeen, SD

June 6, 2007Jones County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 6, 2007, 6:36 PM CDT for Jones County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2007, 6:36 PM CDT (23:36 UTC)
Expired
Jun 6, 2007, 7:15 PM CDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Jones County, SD

The radar

The Rapid City radar (KUDX), 152 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2007-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2007-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1559 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 062337
TORABR
SDC075-070015-
/O.NEW.KABR.TO.W.0006.070606T2336Z-070607T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT WED JUN 6 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 715 PM CDT

* AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES WEST OF
  OKATON...OR 19 MILES EAST OF KADOKA...MOVING NORTHEAST AT 40 MPH.
  FUNNEL CLOUDS HAVE PREVIOUSLY BEEN REPORTED WITH THIS STORM.

* THE TORNADO WILL BE NEAR...
  OKATON AROUND 650 PM CDT...
  CAPA AROUND 700 PM CDT...

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4395 10106 4387 10106 4381 10092 4400 10060
      4413 10082 4417 10104

$$
ALBRECHT
1 follow-up statement
000 
WWUS53 KABR 070015
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
715 PM CDT WED JUN 6 2007

SDC075-070025-
/O.EXP.KABR.TO.W.0006.000000T0000Z-070607T0015Z/
JONES SD-
715 PM CDT WED JUN 6 2007

...THE TORNADO WARNING FOR WESTERN JONES COUNTY EXPIRES AT 715 PM
CDT...

AT 612 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...
THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4395 10106 4387 10106 4381 10092 4400 10060
      4413 10082 4417 10104

$$
ALBRECHT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 6, 3:35 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 6, 3:35 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT WED JUN 6 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FOCUS CONTINUES TO BE ON THUNDERSTORM/SEVERE THUNDERSTORM
POTENTIAL ACROSS THE CWA TONIGHT INTO EARLY THURSDAY MORNING.
POTENT UPPER LEVEL SYSTEM CONTINUES TO TRACK THROUGH THE
CENTRAL/NORTHERN ROCKIES...WITH A LEADING ASSOCIATED SHORTWAVE
PUSHING INTO CENTRAL WYOMING. LOW PRESSURE AT THE SURFACE
CURRENTLY CENTERED ACROSS WESTERN SOUTH DAKOTA/WESTERN NEBRASKA.
STRONG SOUTHERLY/SOUTHEASTERLY FLOW CONTINUES TO SEND WARM AND
MOIST AIR NORTHWARD INTO THE CENTRAL AND EASTERN DAKOTAS. AN UPPER
LEVEL 100KT JET WILL EJECT NORTHEASTWARD THIS EVENING INTO
TONIGHT...WITH THE LEFT-EXIT QUADRANT NOSING INTO THE CENTRAL
DAKOTAS BY 00-03Z AND INTO THE EASTERN DAKOTAS BY 06Z
TONIGHT HELPING ENHANCE THE UVM THROUGH THE NIGHT. AS THE SFC LOW
TRACKS EASTWARD THROUGH THE NIGHT...IT WILL DEEPEN WHICH WILL
ALLOW FOR STRONG FLOW AT THE SURFACE THROUGH THE NIGHT. RUC ALSO
ADVERTISING CLOSE TO 50-70KT LLJ DEVELOPING ACROSS THE EASTERN
DAKOTAS BY LATE EVENING INTO THE OVERNIGHT HOURS. WITH THE STRONG
FLOW IN THE LOWER AND MID LEVELS...0-6 KM SHEAR VALUES WILL HOVER
AROUND 40KT...WITH SOME LOCATIONS ACROSS CENTRAL SD APPROACHING
60KT BY 06Z TONIGHT. ONLY DRAWBACK TO THUNDERSTORM POTENTIAL IS
STRONG CAP CURRENTLY IN PLACE ACROSS THE CWA. 18Z SOUNDINGS FROM
KABR AND KUNR INDICATED AROUND 300-500 J/KG OF CINH...AS THE
LATE AFTERNOON/EVENING PROGRESSES CAA IN THE MID LEVELS IS
EXPECTED TO REDUCE THE STRENGTH OF THE CAP. ALSO...ANY REMAINING
CAP SHOULD BE ABLE TO BE ERODED DUE TO THE STRENGTH OF THE UPWARD
MOTION EXPECTED WITH THIS SYSTEM.

AS THE EXPECTED THUNDERSTORMS PROGRESS ACROSS THE CWA...A
TRANSITION TO MORE OF SQUALL LINE TYPE FEATURE IS EXPECTED WITH
DAMAGING WINDS BECOMING AN INCREASING THREAT TOWARD LATE EVENING
INTO THE OVERNIGHT HOURS. DECENT VEERING IN THE LOW LEVEL WIND
PROFILE ALONG WITH STRONG 0-1KM SHEAR SHOW THE THREAT FOR
TORNADOES DOES EXIST ACROSS THE ENTIRE CWA...HOWEVER IT IS THE
GREATEST ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA WHERE MORE
SUPERCELLULAR TYPE THUNDERSTORMS ARE POSSIBLE.

AS FOR THE REMAINDER OF THE SHORT TERM...THE UPPER LEVEL SYSTEM
CURRENTLY OVER THE ROCKIES WILL CONTINUE TO PUSH THROUGH THE
NORTHERN PLAINS...WITH AN ASSOCIATED COLD FRONT SLIDING THROUGH
DURING THE DAY. STRONG NORTHWEST WINDS ARE EXPECTED BEHIND THIS
FRONT...WITH A POSSIBLE WIND ADVISORY NEEDED FOR THE AFTERNOON
INTO THE EARLY EVENING HOURS. H85 WINDS OF 45-50 KT MAY TRANSLATE
DOWN TO THE SURFACE GIVING SUSTAINED WINDS OF 25 TO 35 MPH OR
HIGHER. LATEST MODEL RUNS ADVERTISE SYSTEM EXITING SLIGHTLY
QUICKER THAN PREVIOUSLY THOUGHT...SO DID END POPS EARLIER.
OTHERWISE HIGH PRESSURE BUILDS INTO THE REGION FOR FRIDAY INTO
FRIDAY NIGHT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

THE PRIMARY FORECAST CHALLENGES IN THE LONG TERM REVOLVE MOSTLY
AROUND PRECIPITATION CHANCES AND TEMPERATURES.

SATURDAY MORNING...500MB FLOW PATTERN IS PRIMARILY ZONAL OVER THE
CWA...WITH SPLIT FLOW OVER THE WEST COAST INVOLVING A SLIGHT RIDGE
OVER WESTERN CANADA AND A CUTOFF LOW OFF THE SOUTHERN CALIFORNIA
COAST. AT THE SURFACE...SURFACE HIGH PRESSURE HAS MOVED EAST AND
THE CWA IS IN LIGHT SOUTHERLY SURFACE FLOW WITH A SUBTLE TROUGH
THROUGHOUT THE AREA. THE GFS/ECMWF AGREE ON BRINGING AN UPPER LOW
JUST OFFSHORE THE QUEEN CHARLOTTE ISLANDS OFF THE BRITISH COLUMBIA
COAST SATURDAY AND SATURDAY NIGHT...BEFORE DIVING THE LOW INTO THE
PACIFIC NORTHWEST MONDAY INTO TUESDAY. THE ECMWF IS A BIT STRONGER
AND FURTHER EAST WITH THIS TROUGH...WITH A 500MB LOW OVER
NORTHWEST MONTANA WHILE THE GFS KEEPS THE TROUGH CENTER MORE OVER
SOUTHEAST CANADA AT THE SAME TIME. THIS IS PRETTY DIVERGENT FROM
THE 06Z GFS RUN...IN WHICH THE GFS WAS MOVING THE TROUGH THROUGH
FASTER THAN THE 00Z ECMWF. IN THE MEANTIME...A LONG WAVE TROUGH
DEVELOPS OVER THE WESTERN UNITED STATES WITH THIS CWA PRIMARILY IN
WEST/SOUTHWEST FLOW BECOMING MORE SOUTHWESTERLY BY TUESDAY
MORNING. LEE SURFACE PRESSURE DEVELOPS SUNDAY OVER THE WESTERN
PLAINS IN RESPONSE TO THIS LONG WAVE TROUGH. WITH CURRENT PROJECTED
SLOW/STATIONARY MOVEMENT OF THE TROUGH...SURFACE LOW PRESSURE
REMAINS VIRTUALLY PARKED OVER THE CENTRAL THIRD OF THE COUNTRY
THROUGHOUT THE WEEK...LEAVING EXTENDED CHANCES OF RAIN AND
THUNDERSTORMS THROUGHOUT THE WEEK. THE GFS DEPICTS SEVERAL WAVES
MOVING NORTH DURING THE TIME PERIOD...WHILE KEEPING THE GENERAL
AREA OF LOW PRESSURE OVER THE PLAINS. THIS SETUP WILL HAVE TO BE
MONITORED IN LATER FORECAST PACKAGES AS THIS COULD BE A SETUP FOR
HEAVY RAIN CHANCES OVER AREAS OF THE PLAINS.

TEMPERATURE WISE...AS SOUTHERLY FLOW SETS UP SATURDAY/SUNDAY ON
THE BACKSIDE OF THE EXITING HIGH PRESSURE AND IN ADVANCE OF THE
LOW PRESSURE IN THE WESTERN PLAINS...WARM AND HUMID AIR IS SET TO
ADVANCE NORTHWARD INTO THE AREA. NEW 12Z GFS MODEL 850MB
TEMPERATURE PROGS/MEX GUIDANCE SUGGEST A MUCH WARMER SETUP THAN
PREVIOUS RUNS...HOWEVER...SINCE THIS RUN IS MUCH SLOWER AND NOW MORE
IN LINE WITH THE 00Z ECMWF AND 00Z/12Z CANADIAN MODEL RUNS ON THE
TROUGH DIGGING INTO THE NORTHWEST...THIS POTENTIAL COULD BE
REALIZED. RAISED TEMPERATURES INTO NEXT WEEK BUT DID NOT GO NEARLY
AS HIGH AS THE NEW 12Z MEX GUIDANCE...WHICH IS INDICATING HIGHS
90-95F ACROSS THE AREA BY MONDAY WITH 850MB TEMPERATURES HOVERING
AROUND 24-26C LATE SUNDAY THROUGH LATE TUESDAY.

&&
.AVIATION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE EARLY EVENING HOURS
WEST OF THE MISSOURI RIVER...AND THEN TRACK EASTWARD ACROSS THE
REST OF THE CWA DURING THE LATE EVENING AND OVERNIGHT HOURS.
SEVERE WEATHER IS ANTICIPATED ACROSS MUCH OF THE REGION AFTER 00Z.
AREAS OUTSIDE OF THUNDERSTORMS WILL REMAIN VFR...HOWEVER...STRONG
WINDS ARE EXPECTED TO CONTINUE THROUGHOUT THE NIGHT...WELL INTO
THURSDAY FOR THE ENTIRE REGION.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...ALBRECHT
LONG TERM...ECKSTEIN
AVIATION...ECKSTEIN
Hazardous weather outlook, Jun 6, 4:38 AM CDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
438 AM CDT WED JUN 6 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
438 AM CDT WED JUN 6 2007 /338 AM MDT WED JUN 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE EAST ACROSS THE DAKOTAS THIS
EVENING AND OVERNIGHT. SEVERE THUNDERSTORMS ARE LIKELY ACROSS
WESTERN SOUTH DAKOTA LATE THIS AFTERNOON...MOVING INTO PARTS OF
CENTRAL SOUTH DAKOTA THIS EVENING. LARGE HAIL AND STRONG WINDS
ARE POSSIBLE...ALONG WITH A FEW TORNADOES. THE SEVERE THREAT WILL
SHIFT EAST OVERNIGHT TOWARDS THE JAMES RIVER VALLEY AND POINTS
EAST. STRONG WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS...ALTHOUGH AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON BUT SEVERE WEATHER
IS NOT ANTICIPATED AT THIS TIME. CHANCES FOR THUNDERSTORMS ALSO
EXIST LATE THIS WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS CENTRAL SOUTH
DAKOTA LATE THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY ACROSS EASTERN SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA AFTER SUNSET AND CONTINUING THROUGH THE
OVERNIGHT HOURS.

TT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:53 PM CDTSevere Thunderstorm WarningABRStanley52 min

Nearby

Tornado Warnings in South Dakota, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.